Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 34, NWS Midland/Odessa, TX

March 14, 2004Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 14, 2004, 3:01 PM CST for Presidio County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2004, 3:01 PM CST (21:01 UTC)
Expired
Mar 14, 2004, 4:00 PM CST
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 142101
SVRMAF
TXC377-142200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CST SUN MAR 14 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 400 PM CST

* AT 259 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER CENTRAL PRESIDIO COUNTY...OR ABOUT 11     
  MILES SOUTHWEST OF MARFA. THE SEVERE THUNDERSTORM WAS MOVING SOUTH 
  AT 10 MPH.  ANOTHER SEVERE THUNDERSTORM WAS LOCATED 33 MILES       
  SOUTHWEST OF MARFA AND WAS NEARLY STATIONARY.

HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3013 10466 2978 10423 3024 10392 3038 10426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 2:23 PM CST, 38 minutes earlier.

Area forecast discussion, Mar 14, 2:23 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CST SUN MAR 14 2004

.SHORT TERM...
SHEAR AXIS ALOFT BISECTING THE CWA FROM NORTHEAST TO SOUTHWEST THIS
AFTERNOON...AND TRANSLATING SLOWLY SOUTHEAST.  CUTOFF LOW CONTINUES
TO MOVE SOUTHEAST...JUST TO THE WEST OF THE BAJA PENINSULA. COLD
FRONT WILL MOVE THROUGH THE REST OF THE CWA THIS EVENING AS SURFACE
HIGH PRESSURE BUILDS IN.

INSOLATION AND AMPLE MOISTURE FROM THE GUADALUPE MOUNTAINS TO THE
DAVIS MOUNTAINS...AND SOUTH TO THE BIG BEND HAS ALLOWED THE
ATMOSPHERE TO BECOME MODERATELY UNSTABLE THESE AREAS.  WEAK LIFT
FROM AFOREMENTIONED SHEAR AXIS WILL ALLOW TSRA TO DEVELOP THIS
AFTERNOON AND EVENING AS MOISTURE CONVERGES ALONG FRONTAL BOUNDARY
MOVING THROUGH THE AREA.  SOME TURNING WITH HEIGHT IN SHEAR PROFILES
...BUT H7 AND H5 WINDS REMAIN PRETTY WEAK.  STILL...THINK WE COULD
SEE ISOLATED THUNDERSTORMS STRONG ENOUGH TO PRODUCE LARGE HAIL DUE
TO SBCAPE PROGGED ON THE ORDER OF 1000 J/KG AND LI/S AROUND -4
C...WHICH DOESN/T SOUND TOO UNREASONABLE.  THINK INCIDENCE OF STRONG
CELLS WILL NOT BE WIDESPREAD...OR EVEN SCATTERED...SO WILL MENTION
ISOLATED LARGE HAIL TSRA IN THE HWO...BUT NO THE ZONES.

TSRA ALREADY DEVELOPING IN THE VICINITY OF THE DAVIS MOUNTAINS...BUT
NONE TOO STRONG AS OF YET.  WILL KEEP A CHANCE OF TSRA GOING INTO
THE EVENING ROUGHLY OVER THE SOUTHERN THIRD OF THE CWA...WITH A
SLIGHT CHANCE A LITTLE FURTHER NORTH AND NORTHWEST ALONG THE
MOUNTAINS.  SHOULD SEE MOST OF THE INSTABILITY WANE BY LATE EVENING
AS LOSS OF HEATING AND SURFACE HIGH BUILDING IN ALLOW ATMOSPHERE TO
STABILIZE.

TWEAKED LOWS TONIGHT UP A LITTLE AS LOW LEVEL MOISTURE STILL LOOKS
PLENTIFUL...CLOUD COVER WILL INHIBIT COOLING...AND CAA NOT REAL
STRONG.  OTHERWISE...TWEAKED WINDS AS SKY GRIDS ALREADY
CLOUDY.

.LONG TERM...
UPPER LVL TROF AXIS WILL BE JUST EXITING THE SERN FA BY 12Z...
FOLLOWED CLOSE BEHIND BY SUBSIDENCE/CLEARING SKIES.  H85 TEMPS ARE
PROGGED TO CLIMB AROUND 8 DEG C OVR THE NEXT 24 HRS AND W/EXPECTED
INSOLATION...MON/S HIGHS SHOULD REBOUND NICELY TO NEAR NORMAL.  MON
EVENING...AS A SECONDARY SHRTWV MOVES INTO THE MID MISSISSIPPI
VALLEY...BACK-DOORING A WEAK COLD FRONT INTO THE KMAF AREA BY 03Z.
FRONT CONTINUES TO LOOK WEAK...AND BEST LWR LVL MSTR TO THE E...SO
WILL KEEP SLIGHT CHC CONVECTION CONFINED TO THE NERN ZONES...AND QPFS
LIGHT.  EXPECT THIS FRONT TO HAVE NO EFFECT ON TEMPS TUE...WHICH
SHUD CLIMB TO AOA NRML UNDER NW FLOW ALOFT.  TUE NIGHT...ANOTHER
SHRTWV DIVES OUT OF CANADA INTO THE GREAT LAKES REGION...AND
ATTEMPTS TO BRING ANOTHER WEAKER FRONT INTO THE AREA.  THIS FEATURE
IS BARELY NOTICEABLE IN THE MODELS...AND W/MSTR LACKING...BEST PRECIP
CHANCES WILL BE BEST JUST E OF THE FA.  DYNAMICS WILL BE SORELY
LACKING.  WED SHOULD BE CONTINUED DRY AND WARM...W/PROGGED
DOWNSLOPE WRLY SFC WINDS KEEPING BETTER MSTR TO THE E.

ON THU...MODELS BEGIN TO DIVERGE DRASTICALLY IN THEIR SOLNS.  GFS
FM 00Z YESTERDAY WAS TRYING TO DEVELOP AN UPPER LVL RIDGE OVER THE
AREA...WHILE THE LATEST RUN AND NEWEST EUROPEAN RUN KEEP THE FLOW
IN A MORE ZONAL REGIME.  LATEST GFS RUN DOES SHOW DECENT GULF MSTR
RETURN THU NIGHT...PUSHING THE 50 DEG F SFC ISODROSOTHERM TO KCNM
BY 12Z FRI.  BOTH THE GFS AND EUROPEAN ADVERTISE SUBTLE SHRTWVS IN
ZONAL FLOW THAT COULD TAP INTO THIS INCREASED PBL MSTR...BUT
W/THE WEAKNESS OF THESE FEATURES...TIMING DIFFERENCES...AND MENIAL
DYNAMICS...CANNOT JUSTIFY PINPOINTING AN EVENT LATER IN THE WEEK
ATTM.  FRI AND BEYOND...OLD GFS AND THE NEW EUROPEAN DIVERGE EVEN
FURTHER...W/THE GFS DEVELOPING A TROF OVR THE AREA SAT.  EUROPEAN
HINTS AT SHRTWVS...BUT NOT NEAR AS DRAMATICALLY.  GIVEN THE LATEST
12Z GFS COMING MORE IN LINE W/THE EUROPEAN...WHICH HAS BEEN MORE
CONSISTENT RUN-TO-RUN...WILL OPT FOR THE DRIER/MORE ZONAL SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             47  75  52  74 /  10   0  20   0
CARLSBAD NM               43  78  48  77 /  10   0   0   0
DRYDEN TX                 51  72  54  80 /  40   0   0   0
FORT STOCKTON TX          52  77  55  80 /  30   0   0   0
GUADALUPE PASS TX         44  69  52  73 /  20   0   0   0
HOBBS NM                  45  75  45  73 /  10   0  20   0
MARFA TX                  39  71  44  75 /  40   0   0   0
MIDLAND INTL AIRPORT TX   50  72  49  73 /  10   0  20   0
ODESSA TX                 51  71  49  72 /  10   0  20   0
WINK TX                   51  73  51  74 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/44
Hazardous weather outlook, Mar 14, 2:30 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SUN MAR 14 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST (130 PM MST) SUN MAR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP FROM THE DAVIS MOUNTAINS TO THE
BIG BEND REGION INTO THIS EVENING.  A FEW OF THESE STORMS COULD
BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL THIS AFTERNOON AND
EVENING.  HEAVY RAINFALL ON THE ORDER OF TWO TO THREE INCHES WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS LOW LEVEL MOISTURE IS
ABUNDANT AND STORM MOTION WILL BE SLOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.

In the hours before

Local storm report, Mar 14, 2:44 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CST SUN MAR 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             17 W MARFA              30.31N 104.31W
03/14/2004  0.88 INCH        PRESIDIO           TX   TRAINED SPOTTER

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:24 PM CSTSevere Thunderstorm WarningMAFPecos51 min
Mar 14, 1:41 PM CSTSevere Thunderstorm WarningMAFJeff Davis49 min
Mar 14, 2:02 PM CSTSevere Thunderstorm WarningMAFPresidio58 min
Mar 14, 3:42 PM CSTFlash Flood WarningMAFPresidio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.